Georgia, 2011

Damaging Winds in Georgia, June 17, 2011

June 17, 2011 · NWS FFC · 4 events in 4 counties and zones

A series of northwest flow short waves continued to impact the area, supported by a persistent strong subtropical ridge over Texas and an upper trough in the northeast United States. An overnight mesoscale convective system (MCS) across the western Tennessee Valley, supported by one of these short waves, moved into northern Alabama during the morning hours of the 17th, then southeast into west…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A series of northwest flow short waves continued to impact the area, supported by a persistent strong subtropical ridge over Texas and an upper trough in the northeast United States. An overnight mesoscale convective system (MCS) across the western Tennessee Valley, supported by one of these short waves, moved into northern Alabama during the morning hours of the 17th, then southeast into west central Georgia during the early and mid-afternoon. Although the system was in a diminishing state, it remained organized and intense enough to produce damaging winds across west and into central Georgia as it move southeast through the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 17, 12:58 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 17, 12:58 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
158 PM EDT FRI JUN 17 2011

.PREV DISCUSSION... /ISSUED 735 AM EDT FRI JUN 17 2011/

SHORT TERM /TODAY THROUGH SUNDAY/...
/ISSUED 351 AM EDT FRI JUN 17 2011/
MODELS CONTINUE TO SHOW A SERIES OF WEAK IMPULSES TRACKING
SOUTHEAST FROM THE OH-TN VALLEY REGION DURING THE PERIOD...AS THE
REMNANTS OF A WEAK SURFACE BOUNDARY MEANDERS ACROSS OUR AREA.
THESE FEATURES SHOULD LEND SOME SUPPORT TO THE DEVELOPMENT OF
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS OUR AREA
DURING NEXT FEW DAYS...ESPECIALLY ACROSS THE NORTH. WILL CONTINUE
PREVIOUS FORECAST TREND WITH GOOD CHANCE POPS EXTREME NORTH TO
SLIGHT CHANCE SOUTHEAST TODAY...WITH SOME CONVECTIVE ACTIVITY
ALREADY ONGOING ACROSS NORTHERN ALABAMA. WILL HOLD ON TO SLIGHT
CHANCE/LOW CHANCE POPS TONIGHT INTO SATURDAY...WITH BOUNDARY AND
SOME WEAK UPPER SUPPORT STILL IN THE AREA. SLIGHT CHANCE POPS
MAINLY IN THE MOUNTAINS SUNDAY AS THE UPPER RIDGE STRENGTHENS A
BIT OVER OUR AREA. STORM PREDICTION CENTER NOT OUTLOOKING ANY OF
OUR AREA FOR RISK OF SEVERE TODAY...BUT WITH MODEL CAPE VALUES
PROGGD AROUND 2 THSD THIS AFTERNOON...ISOLATED STRONG STORMS NOT
OUT OF THE QUESTION. IN SPITE OF CLOUDS AND SCATTERED CONVECTION
.WARM TEMPS TO CONTINUE...ESPECIALLY ACROSS CENTRAL GEORGIA
WHERE SOMEWHAT LESSER CHANCES FOR PRECIP EXPECTED.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
/ISSUED 351 AM EDT FRI JUN 17 2011/
EXTENDED PROGS MAINTAIN UPPER RIDGING OVER OUR AREA INTO MIDWEEK...
BEFORE BEGINNING TO SHIFT RIDGE AXIS EAST OF THE STATE LATE
WEDNESDAY INTO THURSDAY AS AN UPPER TROUGH DEEPENS OVER THE GREAT
LAKES. WILL HOLD ON TO SLIGHT CHANCE POPS MAINLY OVER THE
MOUNTAINS MONDAY-TUESDAY WHERE BEST LIFT EXPECTED. SLIGHT CHANCE-
LOW CHANCE POPS WEDNESDAY-THURSDAY MUCH OF THE COUNTY WARNING AREA
WITH RIDGE WEAKENING AND MODELS SHOWING A WEAK SURFACE BOUNDARY
DRIFTING INTO THE OH-TN VALLEY. WELL ABOVE NORMAL TEMPS CONTINUING
WITH SOME AREAS ACROSS CENTRAL GEORGIA POSSIBLY APPROACHING THE
CENTURY MARK MONDAY AND TUESDAY.

CLIMATE...

RECORDS FOR 06-17

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     100 1936     66 1927     74 1981     53 1974
                                        1944
                                        1918
   KATL     102 1936     64 1961     75 1944     52 1974
                                        1925
                                        1881
   KCSG      97 1950     65 1961     75 1990     57 1974
                                        1981
   KMCN     100 1944     65 1961     75 1944     58 1961
                                        1912        1933
                                                    1899

RECORDS FOR 06-18

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     100 1944     69 1963     76 1944     54 1974
                1933        1914        1926
   KATL     101 1944     67 1914     78 1881     56 1899
   KCSG      99 1998     79 1961     75 2009     59 1961
                                        1998
   KMCN     101 1944     73 1955     76 1912     57 1995
                                                    1899

&&

.AVIATION...
18Z UPDATE...
VFR EXPECTED THROUGH THE FORECAST PERIOD...WITH SOME SITES FALLING TO
MVFR DUE TO HAZE/FOG OVERNIGHT. WINDS EXPECTED TO STAY GENERALLY
WESTERLY...BUT CONVECTION IS EXPECTED THAT CAN CAUSE THAT TO
DIFFER. TIMING OF PCPN ON BOTH RADAR AND ON THE HRRR MODEL LOOK TO
AFFECT METRO ATL AROUND 18Z-21Z. CONVECTION EXPECTED TO AFFECT CSG
AROUND 20Z AND MCN AROUND 21Z.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS.
PREFERRED HRRR SOLUTION...BUT IT WAS RUNNING AN HOUR EARLY ON
PLACEMENT OF CURRENT CONVECTION.

10

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          92  67  95  71 /  20  30  20  20
ATLANTA         89  71  91  73 /  50  30  20  20
BLAIRSVILLE     82  64  87  67 /  50  30  20  20
CARTERSVILLE    90  66  93  69 /  60  30  20  20
COLUMBUS        93  72  93  72 /  40  30  20  20
GAINESVILLE     89  69  92  72 /  40  30  20  20
MACON           95  70  94  71 /  20  30  20  20
ROME            90  68  95  70 /  60  30  20  20
PEACHTREE CITY  91  67  93  68 /  40  30  20  20
VIDALIA         95  71  96  74 /  20  30  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 17, 4:56 AM EST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
556 AM EDT FRI JUN 17 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
556 AM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE ACROSS NORTH AND
CENTRAL GEORGIA TODAY AND TONIGHT.

.SYNOPSIS...
WEAK UPPER LEVEL DISTURBANCES WILL TRACK ACROSS THE STATE FROM THE
OHIO AND TENNESSEE RIVER VALLEYS...AND A WEAK FRONTAL BOUNDARY
MEANDERING ACROSS NORTH GEORGIA WILL PROVIDE A FOCUS FOR SHOWER
AND THUNDERSTORM DEVELOPMENT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE OCCASIONAL LIGHTNING. SOME STRONG
STORMS ARE POSSIBLE...WITH GUSTS TO 40 MPH AND PEA TO NICKEL SIZED
HAIL.

.DISCUSSION...
A SERIES OF WEAK UPPER LEVEL DISTURBANCES WILL TRACK ACROSS THE
SOUTHEAST THROUGH THE WEEKEND. A WEAK FRONTAL BOUNDARY SITUATED
ACROSS NORTH GEORGIA WILL PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT AS THE IMPULSE MOVES INTO THE STATE. THUS...MORE
SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE NORTH OF A LINE FROM
CARROLLTON...TO ATLANTA...TO ATHENS...AND MORE ISOLATED ACTIVITY
SOUTH OF THIS LINE. ALTHOUGH ANY DEVELOPING STORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS...WITH CAPE VALUES BETWEEN 1000 AND 1500
J/KG AND LIFTED INDEX VALUES APPROACHING -4...SOME STRONG STORMS ARE
POSSIBLE. GUSTY WINDS TO 40 MPH AND SMALL HAIL WILL BE THE PRIMARY
HAZARDS WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 17, 1:59 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
259 PM EDT FRI JUN 17 2011

GAZ030-041-042-052-171945-
259 PM EDT FRI JUN 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN POLK...CARROLL...HARALSON AND HEARD COUNTIES UNTIL 345 PM EDT...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM WEST OF CEDARTOWN THROUGH WEST OF
FRANKLIN...MOVING EAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS POLK...CARROLL...HARALSON AND HEARD COUNTIES THROUGH 345 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ESOM HILL...
ETNA...TALLAPOOSA...FELTON...CEDARTOWN...ANTIOCH...BOWDON...
BUCHANAN...EPHESUS...BLACKJACK MOUNTAIN...MOUNT ZION...WACO...
FROLONA...TYUS AND BOWDON JUNCTION. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3408 8526 3410 8525 3410 8516 3408 8516
      3409 8494 3408 8493 3396 8497 3395 8505
      3382 8504 3379 8491 3372 8490 3344 8499
      3343 8501 3339 8500 3327 8504 3325 8527
      3408 8543
TIME...MOT...LOC 1859Z 265DEG 21KT 3405 8536 3386 8531
          3332 8547
Special weather statement, Jun 17, 1:59 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
259 PM EDT FRI JUN 17 2011

GAZ102-103-171930-
259 PM EDT FRI JUN 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WEBSTER AND
STEWART COUNTIES UNTIL 330 PM EDT...

AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KIMBROUGH...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WEBSTER AND STEWART COUNTIES THROUGH 330 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE TROUTMAN...KIMBROUGH...RICHLAND...
WESTON...LEVERETTS...DUMAS...CENTERPOINT AND PRESTON. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3213 8444 3192 8446 3193 8477 3209 8479
TIME...MOT...LOC 1900Z 256DEG 11KT 3203 8467

The radar

The Atlanta radar (KFFC), 80 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haralson

When
June 17, 2:03 PM EST to 2:20 PM EST
Where
Haralson County, 2 mi SW of Tallapoosa to 5 mi E of Bremen
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
33.730, -85.305

The Haralson County 911 Center reported that more than four trees and two power lines were down across the far southern part of the county, generally along and south of a line from Tallapoosa to Bremen.

Thunderstorm Wind, Carroll

When
June 17, 2:10 PM EST to 2:30 PM EST
Where
Carroll County, 5 mi NW of Bowdon to Whitesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
33.581, -85.311

An off-duty National Weather Service employee reported that at least 10 trees were down at the Sunset Hills Country Club southwest of Carrollton. WSB Television of Atlanta reported that a power line was down at a residence northeast of Carrollton. WSR-88D base velocity data suggested that strong winds, on the order of 50kts or greater, likely translated across the county from northwest of Bowdon to Whitesburg.

Thunderstorm Wind, Twiggs

When
June 17, 5:03 PM EST to 5:10 PM EST
Where
Twiggs County, Bullard to Myricks Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
32.630, -83.500

The Twiggs County 911 Center reported that at least seven trees were down across the northern portion of the county.

Thunderstorm Wind, Wilkinson

When
June 17, 5:20 PM EST to 5:25 PM EST
Where
Wilkinson County, Irwinton to Mc Intyre
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
32.820, -83.170

The Wilkinson County 911 Center reported that six trees were down in the vicinity of Irwinton and six more trees were down in the vicinity of McIntyre.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323812, 323807, 323824, 325525.